pupillary reactions

  1. Hi All! Could someone give me a quick rundown on what conditions/medications cause either dilatation or constriction of the pupils, as relating to hospice care?
  2. Visit sophie2 profile page

    About sophie2

    Joined: Aug '06; Posts: 5

    3 Comments

  3. by   doodlemom
    The ones that come to mind first are - narcotics constrict the pupils. If pt's have had too much narcotic, then they will have what we know as "pinpoint pupils." I've never checked when I've given atropine sublinqually but when given in the eyes, it causes dilation. It might very well so this when given sublingually. Medications for glaucoma increase the size of the pupil after extended use. WHat is the reason for asking?
    Last edit by doodlemom on Sep 15, '06
  4. by   Patti 2nd gen RN
    Why are you checking pupil responses in the first place??? Don't ask a question if you are not going to do something about the answer!! With a hospice patient, I usually only worry about s/s of pain or struggling.
  5. by   sophie2
    Thanks doodlemom. I find physiology and pharmacology fascinating. I'll never forget the first time witnessed a pt die and watched the pupils quickly dilate.

close